Tornadoes · United States · Texas · 2004

F0 tornado, Willow City, Texas, November 16, 2004

This F0 tornado ran 0.1 miles across Gillespie County on November 16, 2004, touching down at 7:10 PM CST and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 16, 2004
Touchdown
7:10 PM CST (01:10 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Gillespie County
Touchdown point
30.400, -98.700
Lift-off point
30.400, -98.700
Record number
1058

What the Weather Service recorded

A second Gillespie County tornado was reported by the Sheriff's Department to have struck the community of Willow City near 1910CST. It was about 20 yards wide and was on the ground for less than short-lived and caused minor damage to some trees before lifting and dissipating. It was rated F0 on the Fujita Scale.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

24 minutes of warning. NWS EWX issued a tornado warning for this county at 00:46 UTC, 24 minutes before the tornado touched down, in force until 01:30 UTC.

Issued (UTC)ExpiredProductOffice
00:21 UTC00:45 UTCTornado WarningEWX
00:22 UTC04:15 UTCFlash Flood WarningEWX
00:46 UTC01:30 UTCTornado WarningEWX
03:59 UTC08:00 UTCFlash Flood WarningEWX
07:48 UTC09:45 UTCFlash Flood WarningEWX
09:43 UTC15:00 UTCFlash Flood WarningEWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at Nov 16, 2:30 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Nov 16, 2:30 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CST TUE NOV 16 2004

.DISCUSSION...
CURRENT ANALYSIS HAS SURFACE LOW MOVING UP THE RIO GRANDE PLAINS
INTO THE WESTERN SECTIONS OF THE TEXAS HILL COUNTRY. UPPER LEVEL LOW
OVER MEXICO DRIFTING NORTHEAST. THE ONGOING CONVECTIVE WEATHER
OCCURRING OVER SOUTH CENTRAL TEXAS IS ASSOCIATED WITH THESE TWO
SYSTEMS. DUE TO THE SLOW MOVEMENT OF THE UPPER LEVEL LOW...SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH WEDNESDAY
BEFORE ENDING FROM THE WEST EARLY THURSDAY. THE FLASH FLOOD WATCH IN
EFFECT THROUGH 4PM WEDNESDAY WILL MOST LIKELY BE EXTENDED INTO
WEDNESDAY NIGHT...BUT TO WHAT EXTENT AND COUNTIES EFFECTED WILL BE
DETERMINED ON WEDNESDAY.

MODEL GUIDANCE....
THE ETA AND GFS ARE SIMILAR IN SOLUTIONS WITH UPPER LOW MOVING
NORTHEAST. MODELS DIFFER ON RAINFALL AMOUNTS AND TIMING. THE GFS
STILL REMAINS THE SLOWEST AND FURTHEST SOUTH. BUT IN EITHER CASE...
RAINFALL FOR THE FORECAST WARNING AREA REMAINS A GOOD BET THROUGH
WEDNESDAY INTO WEDNESDAY NIGHT WITH CLEARING FROM THE WEST.

FOR THIS REMAINDER OF THE WORKWEEK...RAIN CONTINUED INTO WEDNESDAY
NIGHT BEFORE ENDING FROM THE WEST WEDNESDAY NIGHT INTO THURSDAY.
PARTLY CLOUDY SKIES FRIDAY WITH CLOUDS RETURNING SATURDAY AS A COLD
FRONT MOVES INTO TEXAS. TEMPERATURES OVER THE NEXT FEW PERIODS WILL
REMAIN CLOSE TO PERSISTENCE WITH HIGHS IN THE 70S AND LOWS RANGING
IN THE 50S ACROSS THE HILL COUNTRY AND IN THE 60S ELSEWHERE.
TOWARDS THE WEEKEND...LOOK FOR TEMPERATURES TO FALL A CATEGORY OR
TWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  73  58  73 /  90  80  60  10
AUSTIN BERGSTROM INTL AIRPORT  64  74  59  75 /  90  80  60  10
DEL RIO INTL AIRPORT           62  74  58  76 /  90  50  30   0
SAN ANTONIO INTL AIRPORT       65  74  59  75 /  90  80  60   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR FLASH
FLOODING IN EFFECT THROUGH WEDNESDAY AFTERNOON.

&&
Hazardous weather outlook, Nov 16, 5:37 AM CST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 AM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-171200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
537 AM CST TUE NOV 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
THROUGH TUESDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ALONG THE RIO
GRANDE VALLEY AND SPREAD EAST ACROSS THE TEXAS HILL COUNTRY TUESDAY
NIGHT. HEAVY RAIN WILL BE THE MAIN THREAT...BUT SOME STORMS MAY ALSO
BECOME SEVERE. FLASH FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL ALONG THE INTERSTATE 35
CORRIDOR WEDNESDAY MORNING AND MOVE EAST OUT OF SOUTH CENTRAL TEXAS
WEDNESDAY AFTERNOON. THE MAIN THREAT WILL AGAIN BE HEAVY RAIN...BUT
SOME STORMS COULD BECOME SEVERE AS WELL. FLASH FLOODING IS EXPECTED
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY LATE TUESDAY INTO WEDNESDAY.

In the hours before

Local storm report, Nov 16, 2:37 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      DEL RIO                 29.38N 100.90W
11/16/2004                   VAL VERDE          TX   TRAINED SPOTTER

            BARRICADES UP ON SEVERAL LOW WATER CROSSINGS.

&&

DC
Local storm report, Nov 16, 3:59 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0346 PM     FLASH FLOOD      BRACKETTVILLE           29.32N 100.41W
11/16/2004                   KINNEY             TX   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED COUNTYWIDE.

&&

DC
Special weather statement, Nov 16, 4:43 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
443 PM CST TUE NOV 16 2004

TXZ171>173-186>194-204>209-219>225-170200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-
LAVACA-LEE-LLANO-MEDINA-TRAVIS-WILLIAMSON-WILSON-
443 PM CST TUE NOV 16 2004

...BRIEF FUNNEL CLOUDS POSSIBLE ACROSS SOUTH CENTRAL TEXAS AND THE
HILL COUNTRY LATE THIS AFTERNOON AND EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY THE REMAINDER OF THIS AFTERNOON
INTO THE EVENING HOURS. DUE TO LOWER LEVEL WIND PROFILES...FUNNEL
CLOUDS MAY DEVELOP...HOWEVER...THEY WILL BE SHORT-LIVED. THERE IS A
SLIGHT CHANCE THEY MAY TOUCHDOWN BRIEFLY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Nov 16, 6:23 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TORNADO          1 W BEE CAVE            30.31N 97.97W
11/16/2004  F0               TRAVIS             TX   LAW ENFORCEMENT

            SO REPORTED TORNADO 1SW EMMA LONG METROPOLITAIN PARK OFF
            OF FM 2244. TREES REPORTED DOWN.

&&

JPB
Local storm report, Nov 16, 6:45 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TORNADO          13 W FREDERICKSBURG     30.27N 99.09W
11/16/2004  F0               GILLESPIE          TX   LAW ENFORCEMENT

            SO IN GILLESPIE CO REPORTED TOR ON GROUND 13W OF
            FREDERICKSBURG NEAR HWY 290 MOVING NW TOWARDS DOSS.

&&

JPB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Del Rio, TX (KDRT), 00:00Z

1.2 hours before the tornado, 236 km from the path. November 17, 2004.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -55875, lifted condensation level 727 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-11-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -49 square meters per square second, 0 to 6 km bulk shear 56 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-55875 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

Del Rio, TX (KDRT), 12:00Z

10.8 hours after it, 236 km from the path. November 17, 2004.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -107, lifted condensation level 593 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-11-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -16 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-107 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Fredericksburg/Gillespie County (T82), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:25 UTC69.866.2120° 5 kt1019.6
00:05 UTC69.866.2180° 4 kt1020
00:45 UTC62.659270° 14 kt191021.3
01:05 UTC60.859250° 5 kt161022.4
01:25 UTC60.859280° 5 kt1022
01:45 UTC60.859240° 3 kt1022.4
02:05 UTC60.859310° 5 kt1022.4
02:25 UTC60.859330° 3 kt1022.7
03:05 UTC5957.280° 3 kt1022.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Austin/San Antonio radar (KEWX), 101 km away, was scanning. The volume nearest the touchdown began at 01:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of November 16, 2004

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 164:52 PM CSTF0Travis, TX0.5100
November 166:40 PM CSTF0Bexar, TX0.120
November 166:43 PM CSTF0Gillespie, TX2.0100
November 167:23 PM CSTF0Bexar, TX0.120
November 167:27 PM CSTF0Bexar, TX0.120
November 168:20 PM CSTF0Blanco, TX7.0200
November 168:40 PM CSTF1Blanco, TX12.0300
November 169:00 PM CSTF1Comal, TX0.8200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.